Hail, Aroostook
- When
- July 11, 3:55 PM EST
- Where
- Aroostook County, Presque Isle
- Measured
- 1 in hail
- Reported by
- NWS Employee
- Coordinates
- 46.680, -68.020
Severe thunderstorms with large hail and damaging winds occurred across northeast Aroostook county during the late afternoon and evening of the 11th. The storms developed with an upper disturbance and trof crossing the region.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CAR wrote it up.
Severe thunderstorms with large hail and damaging winds occurred across northeast Aroostook county during the late afternoon and evening of the 11th. The storms developed with an upper disturbance and trof crossing the region.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before the first event at Jul 11, 2:50 PM EST, 1 hour 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 350 PM EDT MON JUL 11 2011 .SYNOPSIS... LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TONIGHT. A COLD FRONT WILL APPROACH FROM THE WEST LATE TONIGHT...THEN CROSS THE REGION TUESDAY. && .NEAR TERM /THROUGH TUESDAY/... AN AREA OF LOW PRESSURE WILL PASS TO THE NORTH OF THE STATE TONIGHT. A TROF WILL APPROACH FROM THE WEST AND MOVE THROUGH THE REGION THIS EVENING. AT THE SAME TIME INSTABILITY AND SHEAR ARE ALSO PRESENT ALONG WITH PLENTY OF MOISTURE. HAVE THEREFORE INCLUDED ENHANCED WORDING IN THE FORECAST FOR GUSTY WINDS...HAIL. THE POTENTIAL ALSO EXISTS FOR ROTATING STORMS AND FLASH FLOODING...PLEASE SEE HYDROLOGY PORTION OF THIS DISCUSSION. FOR TUESDAY STRONG COLD FRONT WILL MOVE ACROSS THE STATE LATER IN THE DAY WITH POSSIBLE STRONG THUNDERSTORMS AS WELL...SO WILL ALSO INCLUDE ENHANCED WORDING FOR GUSTY WINDS AND HEAVY RAIN. FOR POPS HAVE INITIALIZED GRIDS WITH A BLEND OF THE SREF AND ECMWF. HAVE THEN MADE SOME MANUAL ADJUSTMENT TO INCREASE POPS IN HIGHEST PROBABILITY AREAS. HAVE USED A BLEND OF THE NAM12 AND GMOS FOR WINDS. THE GMOS WAS USED FOR TEMPERATURE AND DEW POINT BUT WILL USE NAM12 FOR COASTAL WATERS TEMPERATURES. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... SHOWER AND THUNDERSTORM ACTIVITY WILL BE WINDING DOWN TUESDAY NIGHT AS THE FRONT EXITS THE REGION. SURFACE HIGH PRESSURE WILL BEGIN TO BUILD INTO THE AREA ON WEDNESDAY. MEANWHILE...AN UPPER TROUGH WILL MOVE ACROSS NORTHERN NEW ENGLAND ALLOWING SCATTERED SHOWERS TO DEVELOP OVER NORTHERN PORTIONS OF MAINE. THESE WILL BE SHORT-LIVED AND WILL DISSIPATE EARLY WEDNESDAY EVENING AS DAYTIME HEATING IS LOST. THE AFOREMENTIONED HIGH WILL MAKE ITS REAL PUSH EAST WEDNESDAY NIGHT AND THURSDAY SO EXPECT THE WEATHER TO BE DRY WITH MOSTLY CLEAR SKIES FOR THE END OF THE SHORT TERM. TEMPERATURES WILL BE A BIT COOLER ON WEDNESDAY THAN THURSDAY...ESPECIALLY IN NORTHERN AREAS WHERE CLOUDS WILL BE THICKER. EXPECT GENERALLY LOWER 70S NORTH WITH UPPER 70S DOWNEAST DUE TO DOWNSLOPING ON WEDNESDAY...THEN UPPER 70S TO AROUND 80 ACROSS MOST OF THE FORECAST AREA THURSDAY. && .LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/... STRONG HIGH PRESSURE PERSISTS WITH NORTHWESTERLY FLOW ALOFT OVER CWA THROUGH SUNDAY MORNING. THEN... WEAK SHORTWAVE EMBEDDED IN NW FLOW MOVES THROUGH AND COMBINES WITH DEVELOPING WEAK SOUTHWEST FLOW AT SURFACE. RESULT IS INCREASING CHANCE FOR SHOWERS THROUGH END OF PERIOD. && .AVIATION /19Z MONDAY THROUGH SATURDAY/... NEAR TERM: MVFR/IFR CONDITIONS ARE EXPECTED TONIGHT AND TUESDAY AS SHOWERS...THUNDERSTORMS AND AREAS OF FOG DEVELOP. SHORT TERM: MVFR CONDITIONS IN SHOWERS EARLY TUESDAY NIGHT...WITH IFR POSSIBLE AT KBHB IN FOG THROUGH THE OVERNIGHT. EXPECTED AT ALL SITES BY WEDNESDAY MORNING AND SHOULD CONTINUE THROUGH THURSDAY. SCATTERED SHOWERS MAY BRING OCCASIONAL MVFR CEILINGS AT THE NORTHERN TERMINALS WEDNESDAY AFTERNOON. && .MARINE... NEAR TERM: HAVE USED A BLEND OF THE NAM12 AND GFS 40 FOR WINDS. FOR WAVES: A SOUTHERLY FETCH CONTINUES TO DEVELOP FROM THE GULF OF MAINE SOUTHWARD AND IS EXPECTED TO PERSIST UNTIL A COLD FRONT RESULTS IN WIND SHIFT LATER TUESDAY. SEA SURFACE TEMPERATURES IN THE NORTHWESTERN PORTION OF THE GULF OF MAINE STILL IN THE LOW 50S AND SUSPECT THAT LOW LEVEL INVERSION COULD RESULT IN WAVE MODEL WINDS TOO STRONG ACROSS PORTIONS OF THE GULF OF MAINE. SO WILL INITIALIZE WITH NAM/SWAN AND LOWER WAVE HEIGHTS 1 FOOT TO COMPENSATE FOR MARINE LAYER. WILL ISSUE SCA FOR SEAS FROM 09Z INTO TUESDAY EVENING. SHORT TERM: SWELLS OF 4-5 FT EXPECTED EARLY TUESDAY NIGHT...THE THESE SHOULD RECEDE THROUGH THE NIGHT. THE OTHER CONCERN FOR TUESDAY NIGHT WILL BE AREAS OF FOG REDUCING VISIBILITY TO A MILE OR LESS. OTHERWISE...THE REST OF THE PERIOD SHOULD BE QUIET AS HIGH PRESSURE BUILDS OVER THE WATERS. && .HYDROLOGY... CONDITIONS STILL LOOK FAVORABLE FOR FLASH FLOODING THIS EVENING FOR MUCH OF NORTHERN MAINE. THE RUC STILL INDICATES A POTENT LOW LEVEL JET TO DEVELOP TONIGHT ALONG WITH HIGH PWATS AND DEEP WARM CLOUD DEPTH...SUGGESTING THAT HEAVY DOWNPOURS AND TRAINING CELLS ARE POSSIBLE. THE 3KM HRRR MODEL IS ALSO SHOWING TRAINING IS POSSIBLE THIS EVENING...ESPECIALLY ACROSS AROOSTOOK...N SOMERSET...N PISCATAQUIS AND N PENOBSCOT COUNTIES. UNFORTUNATELY IT IS THESE AREAS THAT HAVE SEEN THE BULK OF RAIN THIS SEASON SO THE SOIL IS ALREADY SATURATED. THEREFORE IT WILL NOT TAKE MUCH TO CREATE PURE RUNOFF. CONDITIONS WILL CONTINUE TO BE MONITORED CLOSELY THROUGH THIS EVENING. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...MIGNONE SHORT TERM...HASTINGS LONG TERM...RAHE AVIATION...MIGNONE MARINE...MIGNONE/HASTINGS HYDROLOGY...HASTINGS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CARIBOU ME 330 PM EDT MON JUL 11 2011 MEZ001>006-010-011-015>017-029>032-121930- NORTHWEST AROOSTOOK-NORTHEAST AROOSTOOK-NORTHERN SOMERSET- NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT-SOUTHEAST AROOSTOOK- CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT-SOUTHERN PENOBSCOT- INTERIOR HANCOCK-CENTRAL WASHINGTON-COASTAL HANCOCK- COASTAL WASHINGTON-SOUTHERN PISCATAQUIS-NORTHERN WASHINGTON- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE...SOUTHEAST MAINE AND WEST CENTRAL MAINE. .DAY ONE...THIS AFTERNOON AND TONIGHT. THUNDERSTORMS...POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL...POSSIBLE ROTATING STORMS AND POSSIBLE FLASH FLOODING WILL DEVELOP IN AROOSTOOK COUNTY THIS AFTERNOON AND MOVE SOUTHWARD TOWARDS PISCATAQUIS...PENOBSCOT AND NORTHERN WASHINGTON COUNTIES THIS EVENING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THUNDERSTORMS POSSIBLE AGAIN LATE TUESDAY MORNING INTO THE AFTERNOON. THESE STORMS MAY BE POTENTIALLY SEVERE...WITH GUSTY WINDS...HAIL...VERY HEAVY RAINFALL AND POSSIBLE FLASH FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. ANZ050>052-121930- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 330 PM EDT MON JUL 11 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MIGNONE
The Caribou radar (KCBW), 73 km away, was scanning. The volume nearest the first event began at 20:56 UTC.
5 hail, 2 thunderstorm wind. Local standard time, as filed.
A tree was toppled on to power lines on the Albair Road by wind gusts estimated at 60 mph.
A large tree was toppled by wind gusts estimated at 60 mph.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2011Every state in 2011This day in weather historyWarnings in Maine, July 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333315, 333317, 333318, 333321, 333322, 333323, 333324.